Paradoxical Efficacy With Rare Adverse Events: Sequential ALK Inhibitor Therapy in Lung Adenocarcinoma

Read full text
Authors: Kang Xie, Nie Xu
Cited by: 1
References: 10

Abstract

Anaplastic lymphoma kinase (ALK) inhibitors have markedly improved outcomes in ALK-positive nonsmall-cell lung cancer (NSCLC). While their efficacy is well documented, rare or organ-specific toxicities remain underreported, limiting clinicians' ability to anticipate and manage adverse events during treatment or rechallenge with tyrosine kinase inhibitors (TKIs). We report the case of a 50-year-old woman with advanced ALK-positive NSCLC who experienced rapid tumor regression after 1 month of treatment with ensartinib, complicated by mild bilateral interstitial pneumonitis. The pneumonitis resolved upon drug discontinuation. Following progression on second-line chemotherapy, she was rechallenged with lorlatinib, which induced severe cutaneous toxicity that responded to corticosteroids. This is the first reported case of ensartinib-induced interstitial pneumonitis and illustrates a dissociation between tumor response and pulmonary toxicity, as well as sequential multiorgan toxicities during ALK TKI rechallenge. These findings highlight the need for heightened vigilance, multidisciplinary management, and the development of predictive biomarkers for TKI-associated toxicities. Future prospective studies are essential to guide safe rechallenge strategies and personalize toxicity monitoring in ALK-positive NSCLC.

Fields of Study & Subjects

Lung Cancer Treatments and Mutations Lung Cancer Diagnosis and Treatment Lung Cancer Research Studies

Publication details

Journal / source
Clinical Case Reports
Publisher
Wiley
Volume
14
Issue
5
Pages
e72469–e72469
Publication date
24 April 2026
Language
EN